Presentation on theme: "QUIZ. Drugs in Pregnancy Drugs can have harmful effects on embryo/fetus: In which trimester can drugs have teratogenic effect ?"— Presentation transcript:
Drugs in Pregnancy Drugs can have harmful effects on embryo/fetus: In which trimester can drugs have teratogenic effect ?
Answer: First Trimester Congenital malformations and the period of greatest risk is from the third to the eleventh week of pregnancy. Second and Third Trimester: Affect the growth or functional development of the fetus, or they can have toxic effects on fetal tissues.
Drugs in pregnancy Which of the following drugs is most likely to cause premature closure of the ductus arteriosus in the foetus? A)Tetracyclines B)NSAIDs C)Anti-depressants D)ACE Inhibitors/ ARBs
Answer: B- NSAIDs NSAIDs block the synthesis of prostaglandins and thromboxane, which are needed to keep open the ductus arterious (shunts blood past the lungs in the fetus). When the vessel closes early, pulmonary hypertension results. NSAIDs cross the placenta easily and have a prolonged half-life in the fetus- should be avoided in pregnancy
Which one of the following is commonly associated with oligohydramnios and foetal renal tubular dysgenesis? A)Opiods B)ACE Inhibitor /ARBs C)Beta blockers D)Tetracyclines
Which one of the following prescriptions is contraindicated in pregnancy? A)Methyldopa for hypertension B)Topical clindamycin for bacterial vaginosis C)Doxycycline for malarial prophylaxis D)Metoclopramide for vomiting E)Prednisolone for an asthma exacerbation
Answer: C- Doxycycline for malarial prophylaxis Tetracycline are contra indicated in pregnancy due to: -Staining of deciduous teeth -Impairs skeletal development
Common drugs in primary care and their effect on fetus/pregnancy 1)Antidepressants: Neonatal withdrawal symptoms 2) Antipsychotics Anxiolytics and Lithium: Neonatal withdrawal symptoms, Floppy infant syndrome 3) Beta-blockers: Intrauterine growth retardation, Neonatal bradycardia, Hypoglycaemia 4) Opioids: Neonatal withdrawal symptoms, neonatal respiratory depression 5) Retinoids: CNS dysfunction 6) Salicylates: Fetal/neonatal haemorrhage 7) Sex hormones: Virilisation of female fetus/feminisation of male fetus 8) Sulphonamide: Hyperbilirubinaemia, Kernicterus 9) Warfarin: Fetal haemorrhage, CNS abnormalities
A 31-year-old female with a history of epilepsy consults you following an uneventful pregnancy. Which one of the following drugs would it be safe to continue during breast feeding? A)Phenytoin B)Carbamazepine C)Sodium Valproate D)All of the above
Epilepsy: pregnancy and breast feeding Answer- D: All of the above Breast feeding is generally considered safe for mothers taking antiepileptics with the possible exception of the barbiturates The risks of uncontrolled epilepsy during pregnancy generally outweigh the risks of medication to the fetus. Antenatally advise folic acid 5mg per day - reduce risk of neural tube defects. Around 1-2% of newborns born to non-epileptic mothers have congenital defects. This rises to 3-4% if the mother takes antiepileptic medication. Aim for monotherapy There is no indication to monitor antiepileptic drug levels Sodium valproate: associated with neural tube defects Carbamazepine: often considered the least teratogenic of the older antiepileptics Phenytoin: associated with cleft palate Lamotrigine: low rate of congenital malformations. (The dose of lamotrigine may need to be increased in pregnancy)
A young woman, on Methadone maintenance, delivers a 3,500g baby and discharges herself from hospital after 24 hours. She is breastfeeding. On the third day postnatally, she phones and tells you the baby seems very irritable, has a high pitched cry and is breathing very rapidly. You visit them. Which one of the following actions is most appropriate? a ) Ask the mother to stop breast feeding b ) Admit the baby to hospital c ) Ask the Health Visitor to monitor and review d ) Ask the mother to reduce the Methadone over the next four weeks e) Do nothing
Answer: B: Admit the baby to hospital The baby is likely to be suffering from Neonatal Abstinence Syndrome due to Methadone withdrawal and would most safely be cared for in a paediatric unit. Mother should be encouraged to continue to take her usual dose of Methadone. She should also continue to breastfeed as the small amounts of drug in her breast milk will help the gradual reduction of Methadone levels in the baby’s blood. The mother is likely to have high levels of guilt and discussing these with a Counsellor or Health Visitor, at a later point, would be therapeutic.
A 32 year old female presents with a urinary frequency, flank pain and a temperature of 39C. Her urine is nitrite and leucocyte positive. She is currently breastfeeding her 4 month old baby. Which of the following is the least appropriate? A)Amoxicillin B)Ciprofloxacin C)Cefalexin D)Trimethoprim
Drugs that are contra-indicated in breast feeding Answer: B - Ciprofloxacin The following drugs should be avoided: Antibiotics: ciprofloxacin, tetracycline, chloramphenicol, sulphonamides Psychiatric drugs: lithium, benzodiazepines Aspirin Carbimazole Sulphonylureas Cytotoxic drugs Amiodarone